Alert archive / Massachusetts / Gale Watches in 2018
Gale Watch 28, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Oct 10, 2018, 2:18 PM EDT. It took effect at Oct 11, 2018, 5:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 2:18 PM EDT (18:18 UTC)
- In effect from
- Oct 11, 2018, 5:00 PM EDT
- Expired
- Oct 11, 2018, 4:33 AM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Oct 10, 9:56 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Oct 10, 9:56 AM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
956 AM EDT Wed Oct 10 2018
.SYNOPSIS...
Warm and humid conditions continue today. Scattered showers may
move into the region late tonight into early Thursday as a
backdoor cold front slowly pushes south before stalling across
central New England. Showers and a few thunderstorms will push
across the region ahead of an approaching cold front Thursday
through Friday. Michael will likely track well southeast of
the 40N/70W benchmark, keeping the threat for heavy rain across
far southeast New England with the best chance across outer Cape
Cod and Nantucket Friday. High pressure will build in for the
weekend, bringing dry but rather cool fall like weather.
Showers may return during Monday or Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am update...
Abundant sunshine and humid conditions. Warm air advection ongoing
aloft with H925 temperatures warming to +20C. As temperatures
yesterday exceeded expectations given cloud cover, with the lack
thereof opted to take the maximum of all available guidance giving
us highs in the low to mid 80s for much of S New England. May fall
a few degrees short in some areas but the message is there as SW
interior winds increase that much of the region will see 80s for
today. Gusts up around 20 mph, especially S/SE coastal. Dewpoints
still around the mid 60s. Muggy. For early October is more like
early September.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Mid level ridge/cutoff high across the western Atlantic pushes
offshore, allowing H5 heights to lower. Noting pressure surge
working S-SW along the Maine coast, with an associated backdoor
cold front trying to shift S. May see some showers try to push
into N central and NE Mass around or after midnight, but it will
be tough for the front to work much further S. In the meantime,
strong low pressure will push across the Great Lakes, with its
associated cold front trying to push E from the Ohio Valley to
the mid Gulf Coast. Lastly, the moisture plume feeding NE ahead
of the front, aided by the approaching Hurricane Michael into
the FL panhandle, will see surge of tropical moisture northward.
PWATs across central and W areas increase to around 2 inches,
or around 3-4 SD above normal.
Expect increasing chance for showers across the region, with
the best chance across W Mass/N central CT after midnight. Will
also see patchy fog develop overnight, with visibility lowering
to around 1SM across the E slopes of the Berkshires and possibly
into the Merrimack Valley.
May see quite a range in temps overnight, depending upon how
much the cooler air pushes into N central and NE Mass. Current
thinking suggests temps bottoming out in the 55-60 degree range
from about a KBOS-KORH line N and E, ranging to the upper 60s
across the mid and lower CT valley.
Thursday...
Deep moisture ahead of the approaching front and from Michael
down the coast will keep an increasing PWAT plume pushing across
the region during the day. PWAT values increase to 2.1 to 2.3
inches, up to 4-5 SD above normal. Showers will become
widespread from W-E as the cold front approaches from the W,
while the front across central New England retreats back N.
With the high moisture plume in place, will see locally heavy
downpours that may cause brief poor drainage and urban flooding
in some spots. Also noting increasing instability ahead of the
front, with K indices up to the mid 30s moving across the region
during the day. Have also mentioned a low chance for
thunderstorms as well.
May see SW winds gusting to 20-25 kt along the S coast during
Thu afternoon as good mixing returns along with a good low level
jet passing along S coastal areas.
Expect temps to range from the mid 60s to near 70 across N
central/NE Mass to the mid 70s across the lower CT valley.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...
Atlantic high pressure retreats south. Northern jet stream digs
south with falling heights over the northern USA. Upper low
associated with Hurricane Michael or its remnants moves north from
the Gulf of Mexico, then gets caught in the sinking mid-latitude
flow and its movement turns toward the northeast and passes well
south of New England. One shortwave from the Pacific Northwest
sweeps east and over our area Saturday. A second shortwave from
Northern Canada digs south to the Great Lakes and Northeast USA
early next week.
Upper contour heights are similar through Sunday morning but then
show differences. In particular the second of the shortwaves crosses
our area at different times depending on the model. The GFS is about
12 hours faster than the ECMWF but similar to the GGEM. Confidence
is high Friday, then diminishes to low by Monday and Tuesday.
Contour heights are above normal through Friday, then fall to below
normal over the weekend and rise a little early next week. We agree
with the trend to colder temps behind the Thursday night front and
lingering through the weekend. Guidance temps show a warming trend
early next week, but not as much as the height increase suggests. We
will go with the slower warming.
Concerns...
Thursday night-Friday...
Cold front moves through the region from 00Z to 06Z. Michael or its
remnants moves northeast from coastal North Carolina following the
upper flow as noted above. This takes the center across 38.5N/70W,
well south of Nantucket during Friday.
The plume of high PW air remains over Srn New England through
midnight and along the South Coast through the night. This suggests
showers and embedded local downpours for part of the night inland
and all night near the South Coast. A SW 40-50 knot low level jet is
along the south coastal areas Thursday night, then shifts south and
offshore overnight as the cold front moves through. This may bring
wind gusts of 30-40 mph in southern areas until the cold front
approaches, then winds will diminish.
We will continue the potential for showers/thunder/local downpours,
diminishing most areas overnight. Winds then shift from the
northwest for Friday. Temperatures will cool overnight as northwest
winds bring in lower dew points inland. Less certain of that along
the coast where precipitation will continue to moisten the air. Min
temps from around 50 northwest to the lower 60s over the Islands.
The plume of moisture will linger along the South Coast Friday
morning, but should shift offshore during the afternoon. Expect dry
weather in most of the area, but morning showers southeast of a
Plymouth-Providence line.
Finally, the passage of Michael will bring a period of high surf
to the exposed South Coast, especially the Islands and east-
facing coast of Outer Cape Cod. Some of this will linger into
Saturday.
Weekend...
Weak shortwave and cold pool move across our area Saturday. Cross
sections show medium depth of moisture with this shortwave, so a
period of clouds is likely. But the air below 850 mb is expected to
be dry so no precip is forecast. Temps aloft are forecast at an 850
mb equivalent of 0C to -2C. Max temps are based on this as well as
the expected morning temperatures, adding 5-7F to the latter.
High pressure overhead and fair skies should allow radiational
cooling, and with dew points in the mid 30s to low 40s we expect min
temps in the mid 30s to mid 40s. This means potential for frost in
some areas, including northern Mass and the low spots/bogs in the
coastal plain.
Fair weather Sunday with mixed layer temps supporting max temps in
the mid 50s to low 60s.
Monday-Tuesday...
As noted above, timing of the next shortwave and its cold front are
in question. But expect clouds and showers to arrive either later
Sunday night through Monday, or later Monday through early Tuesday.
We will go with a compromise on timing, with chance pops for showers
each day.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...Moderate confidence.
15z update...
Today...
MVFR-IFR CIGs linger over S New England but should gradually
lift. SCT-BKN low-end VFR CIGs around 3-4 kft with SW winds,
strongest along the S/SE coast with gusts up around 20 kts.
Tonight...
Showers develop from W-E overnight with approaching cold front.
Expect CIGS to lower to IFR-LIFR by around 04Z-06Z. VSBYS lower
to W-E after midnight to MVFR-IFR.
Thursday...
CIGS may improve to VFR across most areas, expect MVFR
conditions lingering across the higher terrain and possibly
along the S coast. Mix of MVFR-IFR VSBYS. Showers continue, with
chance for thunderstorms. Locally heavy rainfall possible.
KBOS Terminal...
VFR CIGS may briefly lower to MVFR from time to time through
late morning. VFR VSBYS. SW winds gusting up around 20 kt this
afternoon. Conditions may lower to IFR around midnight tonight.
KBDL Terminal...
Mainly VFR conditions, though CIGS may lower to MVFR from time
to time through mid morning. VSBYS may lower to IFR after
midnight tonight as scattered showers approach.
Outlook /Thursday Night through Sunday/...Moderate Confidence.
Thursday: Mainly MVFR, with areas IFR possible. Breezy. SHRA,
slight chance TSRA, patchy FG.
Thursday Night: MVFR/IFR conditions possible. Windy with gusts
to 30 kt. SHRA likely, slight chance TSRA, patchy BR.
Friday: Mainly VFR, with local MVFR possible. Windy with areas
gusts to 30 kt. Slight chance SHRA.
Friday Night through Saturday: VFR. Breezy.
Saturday Night: VFR.
Sunday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
10 am update...
Patchy dense fog along the S waters, visibility at times down
below a mile. Otherwise SW winds should increase through the
day, gusts up around 20 kts especially for the S/SE waters near
the coast. Waves however at or below 3 feet throughout.
Winds diminish tonight, low clouds and fog return. Will see
winds increase again into Thursday. Have hoisted Small Craft
Advisories as SW winds gust up to around 25-30 kt across most of
the water Thu afternoon. Seas also build up to around 5 ft late
in the day on the open waters S of RI.
Outlook /Thursday Night through Sunday/...Moderate Confidence.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of seas approaching 5 ft. Rain showers, slight
chance of thunderstorms, patchy fog. Local visibility 1 to
3 nm.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Local rough seas. Rain showers, chance
of thunderstorms. Local visibility 1 to 3 nm.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas. Chance of rain showers, slight
chance of thunderstorms. Local visibility 1 to 3 nm.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Thursday for
ANZ231>234-236-255.
Small Craft Advisory from 1 PM to 6 PM EDT Thursday for ANZ235-
237.
Small Craft Advisory from 4 PM to 6 PM EDT Thursday for ANZ250-
254.
Small Craft Advisory from noon to 6 PM EDT Thursday for ANZ256.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...WTB/Sipprell
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/EVT
MARINE...WTB/EVTHazardous weather outlook, Oct 10, 4:58 AM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 458 AM EDT Wed Oct 10 2018 CTZ002>004-MAZ002>019-026-RIZ001>004-110900- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI- 458 AM EDT Wed Oct 10 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers with locally heavy rainfall will bring a low risk for isolated flash flooding Thursday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-RIZ005>008-110900- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI- 458 AM EDT Wed Oct 10 2018 This Hazardous Weather Outlook is for southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers with locally heavy rainfall will bring a low risk for isolated flash flooding Thursday into Thursday night. Heavy rain from remnants of Michael may bring a low risk of flooding Friday. The greatest risk for heavy rain will be across Nantucket, if Michael tracks close enough to the region. There also is a low risk for a period of 40 to 50 mph wind gusts across the Cape and Islands if Michael tracks closer to the region than expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-110900- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 458 AM EDT Wed Oct 10 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A period of northwest gale force wind gusts are possible Thursday night through Friday night across our southern waters. The main risk would be south of Marthas Vineyard and Nantucket. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 4:06 AM EDT | Small Craft Advisory | BOX | 10 hr | |
| Oct 10, 2:42 PM EDT | Flash Flood Watch | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 47 hr |
| Oct 10, 7:04 PM EDT | Dense Fog Advisory | BOX | Nantucket | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.